Articles  |   September 2014
ACE Question
Article Information
Education / CPD / Articles
Articles   |   September 2014
ACE Question
ASA Monitor 09 2014, Vol.78, 45.
ASA Monitor 09 2014, Vol.78, 45.
A 4-year-old child has a history of difficult intravenous (I.V.) access and a fear of needles. A eutectic mixture of local anesthetic (EMLA) cream is applied to both hands and both feet and then covered with an occlusive dressing by the parents 90 minutes prior to arriving for a scheduled outpatient radiologic procedure under sedation. On arrival the child is noted to be lethargic and cyanotic. A pulse oximetry measurement reads 85 percent. Which of the following is the most likely explanation?
A eutectic mixture of local anesthetic (EMLA) cream is a mixture of 2.5 percent lidocaine and 2.5 percent prilocaine that is applied to intact skin for local anesthetic effects. Topical application has been shown to significantly reduce pain and can be particularly useful in infants and children undergoing dermal procedures. The beneficial effects of EMLA cream require sufficient time between placement on the skin and the procedure. Typically it is applied under an occlusive dressing approximately one hour prior to a procedure, but slightly longer application times (one to three hours) can result in better analgesia. However, EMLA cream is often inappropriately applied too far in advance of a planned procedure, which can result in substantial systemic absorption and the potential for toxicity. Methemoglobin is normally produced within erythrocytes during the oxidation of hemoglobin and is then reduced back to regular hemoglobin by NADH-cytochrome b5 reductase. Young children, especially neonates, can be at risk for methemoglobinemia because of an increased amount of hemoglobin oxidation and decreased capacity for methemoglobin reduction.
First Page Preview
First page PDF preview
First page PDF preview ×
View Large
0 Comments
Submit a Comment
Submit A Comment

Contributors must reveal any conflict of interest. Comments are moderated.

Name
Affiliation & Institution
I have a potential conflict of interest
Comment Title
Comment


This feature is available to Subscribers Only
ASA Member Login or Create an Account ×